From Bel Air, Maryland, USA:
My 13 year old son, who is in full-blown puberty and diagnosed at four and half years of age, has used an insulin pump since the age of eight, and about six months ago, we upgraded to the newest state-of-the-art pump available. Since then, he has had two episodes, both exactly the same, of extremely high blood sugar and ketones.
He goes to bed with normal glucose level, wakes at about 5:00 am over 400 mg/dl [22.2 mmol/L] with moderate ketones, and it takes most of the day to get him back to normal, bolusing about every two hours. Both episodes have lasted roughly two and a half days. He seems to be insulin resistant during these episodes, but not normally. When this happens, if he checks his levels every hour and a half all during the night and uses his standard correction scale of 0.5 units for every 40 mg/dl [2.2 mmol/L] over 110 mg/dl [6.1 mmol/L], he will stay below 150 mg/dl [8.3 mmol/L], not truly in the normal range.
We have determined that there is nothing mechanically wrong with the pump, we have changed sites frequently when this happens and used new insulin cartridges. This seems to be a physical problem not a mechanical or behavior issue. Since this is very sporadic, could it be the result of extreme hormone surges in the pre-dawn hours, growth spurts, stress hormones?
I do not think it makes a real difference as to which insulin pump you use, latest state-of-the-art or otherwise.
I would see this as a mechanical problem -- as in some mild interruption or impedance to the optimal flow of the insulin. Not enough to occlude and set alarms a-ringing, but enough to cause the amount of insulin to be less. I have seen mild little, barely perceptible leaks at the tubing at the hub cause this.
It does not surprise me one bit that during these times of ketosis that you find your son is insulin resistant. Ketosis does this. You did not indicate which insulin you use in the pump, but I will presume it is either Humalog or NovoLog. These are very good insulins, but they only last about one to two hours after a bolus. I find them not as helpful during ketosis and prefer to give a little peripheral injection of Regular insulin during times of ketosis. It peaks in two to three hours and his a bit of a longer duration of action than that. I try to have my type 1 patients always have some Regular insulin around. (I have my pump patients have a long-lasting insulin, such as Lantus (insulin glargine), around also -- in case the pump has problems and then we can use the long-lasting insulin for the basal insulin without interrupting the basal/bolus regimen.)
I doubt that the rare episodes that you have encountered are related to some other hormonal bursts, etc.
[Editor's comment: It might be helpful to check the pump history in order to assure that all the boluses were actually delivered. If this is happening during the night, perhaps some of them were thought to be given while actually not. SS]
Original posting 15 May 2003
Posted to Hyperglycemia and DKA
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.